Alert archive / Maine / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Caribou, ME

February 14, 20215 counties in Maine

NWS Caribou, ME issued this winter storm watch at Feb 14, 2021, 3:40 PM EST for 5 counties in Maine. It took effect at Feb 16, 2021, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 14, 2021, 3:40 PM EST (20:40 UTC)
In effect from
Feb 16, 2021, 12:00 AM EST
Expired
Feb 15, 2021, 3:18 AM EST
In force
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 88 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS41 KCAR 142040
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
340 PM EST Sun Feb 14 2021

MEZ001>006-010-011-031-150445-
/O.NEW.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Including the cities of Sherman, Mount Katahdin, East
Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill
Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton
Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna
Mills, Houlton, Millinocket, Hodgdon, Madawaska, Chamberlain
Lake, Ashland, Caribou, Dover-Foxcroft, Blanchard, Milo,
Billy-Jack Depot, Baxter St Park, Monson, and Allagash
340 PM EST Sun Feb 14 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations between 6 to 
  9 inches possible. Mixing with sleet is also possible, mainly 
  across southern portions of the watch area.

* WHERE...Portions of Central Highlands, Far Eastern, Far Northern, 
  North Woods, and Penobscot Valley Maine.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be difficult. The hazardous conditions 
  could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant snow, 
sleet or ice accumulations that may impact travel. Continue to 
monitor the latest forecasts.

&&

$$

MStrauser
3 follow-up statements
194 
WWUS41 KCAR 142251
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
551 PM EST Sun Feb 14 2021

MEZ032-150700-
/O.EXA.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/
Northern Washington-
Including the cities of Vanceboro, Topsfield, and Danforth
551 PM EST Sun Feb 14 2021

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations between 6 to 
  9 inches possible. The snow may mix with sleet at times Tuesday 
  afternoon.

* WHERE...Northern Washington County.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant snow, 
sleet or ice accumulations that may impact travel. Continue to 
monitor the latest forecasts.

&&

$$

MEZ001>006-010-011-031-150700-
/O.CON.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Including the cities of Sherman, Mount Katahdin, East
Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill
Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton
Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna
Mills, Houlton, Millinocket, Hodgdon, Madawaska, Chamberlain
Lake, Ashland, Caribou, Dover-Foxcroft, Blanchard, Milo,
Billy-Jack Depot, Baxter St Park, Monson, and Allagash
551 PM EST Sun Feb 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations between 6 to 
  9 inches possible. Mixing with sleet is also possible, mainly 
  across southern portions of the watch area.

* WHERE...Portions of Central Highlands, Far Eastern, Far Northern, 
  North Woods, and Penobscot Valley Maine.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant snow, 
sleet or ice accumulations that may impact travel. Continue to 
monitor the latest forecasts.

&&

$$

CB
033 
WWUS41 KCAR 150203
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
903 PM EST Sun Feb 14 2021

MEZ001>006-010-011-031-032-151015-
/O.CON.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
Including the cities of Sherman, Mount Katahdin, East
Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill
Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton
Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna
Mills, Houlton, Millinocket, Hodgdon, Madawaska, Danforth,
Chamberlain Lake, Ashland, Caribou, Vanceboro, Dover-Foxcroft,
Topsfield, Blanchard, Milo, Billy-Jack Depot, Baxter St Park,
Monson, and Allagash
903 PM EST Sun Feb 14 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT 
THROUGH TUESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations between 6 to 
  9 inches possible. Mixing with sleet is also possible, mainly 
  across southern portions of the watch area.

* WHERE...Portions of Central Highlands, Far Eastern, Far Northern, 
  North Woods, and Penobscot Valley Maine.

* WHEN...From late Monday night through Tuesday evening.

* IMPACTS...Travel could be difficult. The hazardous conditions 
  could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant snow, 
sleet or ice accumulations that may impact travel. Continue to 
monitor the latest forecasts.

&&

$$

CB
641 
WWUS41 KCAR 150818
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
318 AM EST Mon Feb 15 2021

MEZ001>006-010-011-031-032-152000-
/O.UPG.KCAR.WS.A.0004.210216T0500Z-210217T0400Z/
/O.NEW.KCAR.WS.W.0004.210216T0500Z-210217T0400Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
Including the cities of Sherman, Mount Katahdin, East
Millinocket, Guilford, Howland, Greenville, Baker Lake, Churchill
Dam, Presque Isle, Springfield, Fort Kent, Frenchville, Clayton
Lake, Van Buren, Medway, Patten, Mars Hill, Lincoln, Smyrna
Mills, Houlton, Millinocket, Hodgdon, Madawaska, Danforth,
Chamberlain Lake, Ashland, Caribou, Vanceboro, Dover-Foxcroft,
Topsfield, Blanchard, Milo, Billy-Jack Depot, Baxter St Park,
Monson, and Allagash
318 AM EST Mon Feb 15 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM EST 
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations between 6 to 
  10 inches and sleet accumulations up to one tenth of an inch.

* WHERE...Portions of Central Highlands, Far Eastern, Far Northern, 
  North Woods, and Penobscot Valley Maine.

* WHEN...From Midnight tonight to 11 PM EST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and sleet means severe winter 
weather conditions will make travel extremely dangerous. If you must 
travel, keep an extra flashlight, food, and water in your vehicle in 
case of an emergency.

The latest road conditions for Maine can be obtained by going to 
newengland511.org.

&&

$$

MEZ015>017-029-030-152000-
/O.NEW.KCAR.WW.Y.0004.210216T0500Z-210217T0000Z/
Southern Penobscot-Interior Hancock-Central Washington-Coastal
Hancock-Coastal Washington-
Including the cities of Orono, Perry, Orland, Calais, Old Town,
Grand Lake Stream, Eastport, Castine, Aurora, Bar Harbor, Wesley,
Cherryfield, Princeton, Machias, Dedham, Bangor, Great Pond,
Eastbrook, Brewer, Bucksport, Amherst, and Ellsworth
318 AM EST Mon Feb 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM 
EST TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  between 2 to 7 inches, sleet accumulations around one third of an 
  inch and ice accumulations around one tenth of an inch.

* WHERE...Portions of Coastal DownEast, Interior DownEast, and 
  Penobscot Valley Maine.

* WHEN...From Midnight tonight to 7 PM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or 
freezing rain will cause travel difficulties. Expect slippery roads 
and limited visibilities, and use caution while driving.

The latest road conditions for Maine can be obtained by going to 
newengland511.org.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter storm watch went out at Feb 14, 10:21 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 14, 10:21 AM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1021 AM EST Sun Feb 14 2021

.SYNOPSIS...
High pressure will exit across the Maritimes today. Low
pressure will track well south of the region today into Monday.
Another low will cross the Gulf of Maine Tuesday then exit
across the Maritimes Wednesday. Another low will approach from
the southwest later Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1015 AM Update...
Adjustments were made to the pops/snow amts/ratios per the
latest radar and obs. NWS Caribou has received 0.7 inches of
snow since 7AM w/a liquid equivalent of 0.01, making for an
incredibly high snow ratio. A quick look at the 12z UA revealed
an upper disturbance associated w/the sfc trof in place, was
aiding in the steadier snowfall. Given this latest data and what
radar and the latest RAP/NAM(which are matching up well),
decided to boost snowfall amts up some into early afternoon. The
temps were also adjusted to fit the current conditions. The
NAM/RAP do show the snow winding down by around 18Z, and this
trend is reflected in the current forecast w/snow tapering to
snow showers.

Previous Discussion...
Low pressure will track well south of the Gulf of Maine today
with a trof extending northwest from the low. The trof will
cross the forecast area today. Expect light snow across the
region through early afternoon, then tapering to snow showers
with the trof. The best snow chances will occur across northern
and western portions of the forecast area. Snow accumulations of
up to around an inch are possible across the north and
mountains today, with less than an inch across the remainder of
the forecast area. High pressure then builds back across the
region tonight. Expect mostly cloudy skies across northern areas
tonight, with partly cloudy skies across the remainder of the
forecast area. High temperatures today will range from the lower
20s north, to the mid to upper 20s interior Downeast with upper
20s to around 30 along the Downeast coast. Low temperatures
tonight will generally range through the single digits above
zero north, to around 10 interior Downeast with teens along the
Downeast coast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Arctic air in the Midwestern US will push eastward while a warm
ridge of high pressure builds in the Atlantic during the period.
A baroclinic zone will set up in the thermal contrast between
the two entities. A weakening shortwave will propagate from the
eastern Great Lakes region across the area later Monday and
will generate some light snow, mostly in northern Aroostook
County. The next shortwave for later Monday night and Tuesday
will be far more potent. Surface low pressure will organize in
the southeastern US late Monday and track rapidly towards the
Gulf of Maine on Tuesday. Taking advantage of the strong
baroclincity, the low will deepen during the period and pull
deep moisture northward from the Gulf of Mexico. This forecast
cycle has seen the forecast surface low path take a northward
jog closer to the coast. This pushed up the higher snowfall
amounts into northern zones and mixed precip northward across
the Bangor and Downeast regions. Don't expect any rain with the
low track south of the coast and cold air locked in at the
surface, but warm air aloft seems likely to generate sleet and
freezing rain closer to the coast. The best lift will be late
Monday night into early Tuesday afternoon when snowfall rates
over an inch an hour are possible. The dry slot arrives in the
afternoon with heavier snowfall remaining only north of the
Katahdin region. The low is progressive and expect all snow to
end no later than Tuesday evening. Headlines will be needed for
the entire area, but the exact distribution remains uncertain
due to the mixed precip and the fact that we're just a bit shy
of watch criteria of 7 inches in 12 hours in the current
forecast. Will hold off on the headlines until this afternoon.

For Tuesday night, strong north winds will generate some blowing
snow, mostly in Aroostook County. Cold air advection will drive
wind chills below zero as temperatures drop into the single
digits and low teens overnight.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Arctic air will be in place Wednesday into Thursday. Strong
radiational cooling still seems like a good bet for Wednesday
night with readings well below zero for much of the area. The
next big storm arrives Thursday night. There's still a big
spread of model solutions with the operational GFS remaining the
western and warm outlier. The ECMWF continues to advertise
development of a coastal low which will help lock in cold
air, at least in northern zones. This solution seems more
reasonable. This system will likely feature even higher PWs and
stronger warm advection. This means both rain near the coast and
mixed precip much further inland than Tuesday's storm. Have
continued to avoid mention of mixed precip in the forecast and
am using a model blend of surface temps to distinguish rain
versus snow. The combination of mixed precip and potentially
heavy snow towards Aroostook County will likely lead to another
round of headlines for the entire area. Strong north winds and
cold advection will follow this storm for Friday night and
Saturday.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR/MVFR, occasional IFR, conditions are expected
across northern areas today with light snow through early
afternoon then tapering to snow showers. Across Downeast
areas, expect VFR/MVFR conditions through early afternoon with a
chance of light snow then VFR later this afternoon. VFR/MVFR
ceilings across northern areas tonight. Otherwise, VFR tonight.
Light winds today through tonight.

SHORT TERM:
Monday...Mostly VFR except tempo IFR in afternoon snow showers
north of HUL and GNR.  Light winds.

Later Monday night and Tuesday...IFR tempo LIFR in snow, heavy
at times. Sleet and freezing rain may affect BGR, BHB, and
Machias. East winds gusting to 25kt.

Tuesday night...IFR in snow possible north of HUL...otherwise
VFR.  NW winds gusting to 30kt.

Wednesday...MVFR cigs possible north of HUL and GNR...otherwise
VFR.  NW winds gusting to 30kt.

Wednesday night into Thursday...VFR with light winds.

&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels today
through tonight. A chance of light snow this morning through
early afternoon.

SHORT TERM: Although wind forecasts are not reflecting an SCA
for Tuesday, it's fairly likely a headline will be needed. SCAs
will certainly be needed Tuesday night into Wednesday night with
a strong northwest wind and very cold air moving over the
waters. After a brief respite Thursday, another SCA becomes
probable Thursday night into Friday night. Can't rule out a
gale. Gale conditions are likely on Saturday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt/Norcross
Short Term...MCW
Long Term...MCW
Aviation...Hewitt/Norcross/MCW
Marine...Hewitt/Norcross/MCW
Hazardous weather outlook, Feb 14, 4:53 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
453 AM EST Sun Feb 14 2021

MEZ001>006-010-011-015>017-029>032-151000-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
453 AM EST Sun Feb 14 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An accumulating snowfall is likely late Monday night into Tuesday
evening, with a wintry mix possible towards the coast. Moderate
snowfall accumulation is possible.

Another storm system could bring more snowfall or perhaps a wintry
mix Thursday night into Friday. Precipitation type will be dependent
on the track of the low pressure system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-151000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
453 AM EST Sun Feb 14 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 14, 11:53 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1153 AM EST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SNOW             1 WSW MADAWASKA         47.35N 68.35W
02/14/2021  M1.0 INCH        AROOSTOOK          ME   TRAINED SPOTTER

&&
Local storm report, Feb 14, 1:14 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
114 PM EST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             2 S CONNOR              46.96N 68.03W
02/14/2021  M1.5 INCH        AROOSTOOK          ME   NWS EMPLOYEE

            EXTREMELY FLUFFY/LIGHT SNOW.

&&

Nearby

Winter Storm Watches in Maine, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.